Ibuprofen and aspirin. Is it safe to mix these medicines?
Health & Beauty
Pharmacy & Drugs
Aspirin and ibuprofen, can you take them together? This is a common question for not only heart patients but the typical parent and overall healthy adults, as well. The answer is predominately found buried within the text and jargon of overeducated publications and journals that graduating college students would need use of both a word and medical dictionary to decipher. That’s where I come in. The answer, predictably, is yes and no. It depends.
If you are a heart patient, the answer becomes critical and the odds are that you have been given a good medication protocol by your doctor to follow. If you are not under a doctor’s care then ambiguity can hail from the mountaintop.
Two verified scientific sources have identified the interactions, or lack thereof, between aspirin and ibuprofen. The Food and Drug Administration (FDA) states,
- “Ibuprofen can interfere with the anti-platelet effect of low dose aspirin (81 mg per day), potentially rendering aspirin less effective when used for cardioprotection and stroke prevention. Healthcare professionals should advise consumers and patients regarding the appropriate concomitant use of ibuprofen and aspirin. It has been demonstrated in published and unpublished human ex vivo studies, that ibuprofen interferes with the antiplatelet activity of low dose aspirin (81 mg, immediate release) when they are ingested concurrently.” FDA
What this means is if you take aspirin at the same time as ibuprofen that the medical reasoning behind the recommendation of taking aspirin is essentially nullified. So don’t do it. The studies are in regard to the baby aspirin 81mg. However, here is where it can get confusing. The FDA also states, “With occasional use of ibuprofen, there is likely to be minimal risk from any attenuation of the antiplatelet effect of low dose aspirin, because of the long-lasting effect of aspirin on platelets.” * In other words, if you only take ibuprofen sometimes then the odds are that the aspirin’s effects will likely continue without issue; so don’t worry about it. You should always consult with your doctor whenever “mixing” medications regardless of if they are over the counter or not! This is where doctors are heavily trained in pharmaceuticals and are the expert at making medication recommendations and not you. Notice that the scientific bodies almost always leave themselves with an out of sorts with non-committal statements such as the one above “likely”. “Will likely continue without issue,” they say. If a negative interaction occurs then the lawyers will say, “My client stated clearly that it would likely continue without issue but did not confirm that it would certainly continue without issue, your honor.” Covering one’s derriere in our day and age is painfully obvious.
The New England Journal of Medicine (NEJM) states, “A pharmacodynamic interaction that potentially interferes with the antiplatelet effect of aspirin is related to the two-step mechanism of COX-1 inactivation.6 Concomitant administration of reversible COX-1 inhibitors, such as ibuprofen48 and naproxen,49 may prevent the irreversible acetylation of platelet COX-1 by low-dose aspirin. This is due to competition between these drugs and aspirin for a common docking site within the COX-1 channel (arginine 120); aspirin binds this site with weak affinity before the acetylation of serine 529.6 This pharmacodynamic interaction does not occur with coxibs or traditional nonsteroidal antiinflammatory drugs (NSAIDs) such as diclofenac that have some degree of COX-2 selectivity.48 Whether this interaction attenuates or abrogates the cardioprotective benefit of low-dose aspirin is uncertain.50,51” N Engl J Med 2005; 353:2373-2383
It is again mentioned that aspirin and ibuprofen have competing agendas in the human body when ingested together. Therefore, consuming both aspirin and ibuprofen may be in conflict with the desired results by each medicine. Science says there is a conflict, yet simultaneously science states that the true end result of this conflict between the medicines is “uncertain,” as stated by the NEJM.
Aspirin and ibuprofen are both kings in their domain. Science says there might be a lessoning or stoppage of the effects desired by aspirin if both are taken either simultaneously or within up to 8 hours of each other depending on a variety of factors. In short, who knows? You must make a rational decision sprinkled with common sense to find your own answer.
Common sense tells me that if you are an otherwise healthy individual, or if you have been directed to take the small 81mg baby aspirin then in all likelihood if you take an ibuprofen from time to time that it will not affect your platelet benefit from your baby aspirin consumption as those effects are long lasting and not easily thwarted. It also tells me that there is a not so great interaction between the medications and if I have a choice I will refrain from combining these two substances as a matter of common sense, too. Here is some of the science; now it is time to choose for the most important person in your life with you 24 hours per day 7 days per week: You! May you be blessed and continue on in good health in life.
© Dwayne Ivey – March 1, 2011
Add a comment
Very detailed and thanks for explaining the effects.
Good information. Thanks for sharing.
Excellent information ! thanks a lot !
Thank you for clearly presenting the medical info on taking
aspirin and ibuprofen at the same time.
Quadriderm cream or ointment contains betamethasone as 17 - valerate (0.05%), gentamicin sulfate (0.1%), Tolnaftate (1%) and clioquinol (1%).
Quadriderm cream or ointment - Tubes with 20 grams.
What is Quadriderm cream used for?
Quadriderm ointment or cream is a topical dermatol...
In the Philippines Chinese BL cream is categorized as a counterfeit drug – not that it is fake or ineffective, but simply it is an imported drug unregistered in the country’s Food and Drug Authority. Naturally, these products are banned in drugstores and other drug outlets. However, a Ch...
Disflatyl tablets uses and side effects
Active ingredients- Simethicone.
Disflatyl tablets amass the gas bubble formed in the stomach and intestine, helping easier routing of gas. It is prescribed for relief from pressure created by excessive formation of gas bubbles in the stomach and intestine.
In the Philippines, LS BL cream is imported and distributed by Manxing Enterprise Corporation from Shanghai Baolong Pharmaceutical Co. Ltd in China. LS BL cream is legal as it is registered in the Food and Drug Authority (FDA). Unfortunately, like the unregistered Chinese BL, there are also co...
In the Philippines, most cough remedies are considered as OTC or Over-The- Counter medications. Customers usually choose a product based on drug popularity. The more they see or hear about it from the media, the more they feel secure in purchasing the product for their loved ones or for themse...
Active ingredients present in Tuseran Forte- dextromethorphan HBr, phenylephrine HCl and paracetamol.
Dextromethorphan HBr, an anti-tussive, restrains the region in the brain that stimulates coughing. Phenylephrine HCl, a decongestant, loosens and clears airway passage allowing easie...
Surfaz SN Anti fungal, Antibacterial and Anti-inflammatory cream
• Clotrimazole I P 1.0% w/w
• BeclomethasoneD propionate IP 0.025% w/w
• Neomycin Sulphate I. P. 0.5% w/w
• Cream base. q.s.
• Mettiyi Paraben I. P. 0.15% w...
Zentel worm Medicine dosage and Side effects
Zentel active ingredients- Albendazole from the family of benzimidazole grouping of anthelmintic agents.
Albendazole is a white to off-white, neutral or approximately fragrance-free fine particles, which is virtually insoluble in H20 and somewhat so...
Active ingredient- Erdosteine
Ectrin indications/ uses
Ectrin (Erdosteine) is indicated for treating severe bronchitis, constant bronchitis as well as its exacerbations. It may as well be used for treating respiratory problems portrayed by uncharacteristic bronchial discharge ...
Grilinctus (Dextromethorphan Hydrobromide)
Grilinctus (Dextromethorphan Hydrobromide) is a pleasant tasting composition of proved therapeutic agents. It provides symptomatic relief from dry, irritating and allergic cough. Grilinctus (Dextromethorphan Hydrobromide) is a combination; and provides a p...
Diprogenta Cream (Betamethasone dipropionate)
Betamethasone is an artificial corticosteroid that is applied on the skin (topically). Betamethasone impersonates the effect of hydrocortisone (cortisol), the steroid generated naturally in the human system by the adrenal glands. Corticosteroids conta...
Taxim-O 200mg (cefixime)
Cefixime(Taxim-O) is an 3rd generation oral cephalosporin antibiotic. It is administered to take care of tonsilitis, gonorrhea, as well as pharyngitis. The normal dosage is 400 mg in 2 separate doses for a period of about one week.
Domstal Dosage and side effects
Domstal active ingredients- Domperidone and Cinnarizine .
Domstal Used for
• Treating motion sickness (nausea and/ or vomiting),
• Treating feeling of feeling heavy after meal,
• Treat heartburn, stomach discomfort and acidity, because of food ing...
Heraclene (Dibencozide) Capsule
Active ingredients- Dibencozide
Mechanism of action
Heraclene (Dibencozide) Capsule amplifies the protein "effectiveness coefficient" for example, the proportion of "bound nitrogen" for protein fabrication in the system evaluated to "consumed nitrogen" with foo...
Enzomac (Typsin, Bromelain & Rutoside Trihydrate) Tablets
Trpsin BP 48 Mg
Bromelain 90 Mg
Rutoside Trihydrate BP 100 Mg
Total proteolytic activity not less than 1095 FIP units per tablet. (Papain method).
Description- Enzomac contains a combination of two proteolytic enz...
Active ingredients- Na citrate, Diphenhydramine HCl and Menthol.
Composition/5 mL - Na citrate 28.5 mg, Diphenhydramine HCl 7 mg and menthol 0.55 mg
Amydramine syrup is a combination of Na citrate, Diphenhydramine HCl and Menthol and is from the group of am...
Whenever a customer asks for a cold and cough drug for an adult, Tuseran Forte is the first choice by most pharmacies. Aside from its convenient form as a capsule, Tuseran Forte contains phenylephrine – a decongestant; dextromethorphan – a cough suppressant; and paracetamol – an an...
Active ingredients- Betamethasone and dexchlorpheniramine maleate.
Celestamine belongs to the steroid family and works by inhibiting the production of compound in the body causing pain and inflammation.
Celestamine is administered for treating many health conditions which inc...
Kremil S side effects (Simethicone)
Kremil S is from the antacids family with antiflatulents. Kremil S binds the gas bubbles formed in the stomach together allowing easier passage of gas. They are administered for easing painful pressure due to excessive gas formation in the stomach and intestine. ...
Saridon Side effects
Active ingredients – Paracetamol
Saridon is administered for quick relief from pain and reducing fever associated to common cold and flu. Saridon (Paracetamol) is used to relief many conditions which includes migraine pain, headache, muscle ache, arthritis pain, backache...
Medicol is a popular brand name of ibuprofen, a NSAID or non-steroidal anti-inflammatory drug in the Philippines. It is similar with Midol, another notorious brand for ibuprofen. But, while Midol is known by most women as relief for PMS or pre-menstrual syndrome, Medicol has been popular for fever, ...
Chickenpox is a contagious disease caused by the varicella zoster virus. It can spread through the air and by direct contact. Chickenpox develops ten to twenty days after contact with an infected person. While its symptoms include fever and malaise, the itchy rash that turns into blisters is t...
Myonal (Eperisone) 50mg
Myonal active ingredients- Eperisone HCl
Besides Myonal tablets also has carmellose, carnauba wax, microcrystalline cellulose, stearic acid, titanium oxide, calcium stearate, talc, sucrose, macrogol 6000, precipitated calcium carbonate, white shellac, cornstarch, hydroxy...
Fluocinonide is a recognized topical medication for various skin disorders usually applied 2 to 3 times a day. It is categorized as a corticosteroid useful for dermatitis, psoriasis, eczema and for other allergic skin inflammation. Although, popular as an ointment, fluocinonide can also ...
Salicylic acid is something to be associated to acetylsalicylic acid (ASA) also known as aspirin since it is a component of this medication. While a small amount of salicylic acid can be employed as a food preservative, it is commonly used as a topical medication for skin disorders like psoriasis, w...
Lagaflex (carisoprodol) belongs to the group of muscle relaxing drug that functions by thwarting pain feelings involving the nerves as well as the brain.
Carisoprodol is administered along with rest and objective treatment to take care of injuries and supplementary excrucia...
Silverex Cream (silver sulfadiazine)
Silverex Cream (silver sulfadiazine) is from the family of topical sulfonamides applied for treating a wide range of dermatological diseases.
Silverex Cream uses
Silverex cream is used for treating as well as preventing infectivity in acu...
Enervon C Multivitamin Supplement
Enervon C multivitamins are an amalgamation of a variety of vitamins and minerals that are regularly found in our daily food and other normal sources. Multivitamin are prescribed for treating deficiency of vitamins caused by illness like pregnancy, unhealthy nutri...
Active ingredients- 250 mg of Fe gluconate, 7.5 mcg of vitamin B12, 50 mg of vitamin C, 1 mg of folic acid, 25 mg of sorbitol, 200 mcg of copper sulfate, 200 mcg of manganese sulfate.
Sangobion indications/ uses
Sangobion capsules are prescribed or administered for treati...
composition - Dorflex
Each tablet contains:
Orphenadrine citrate 35 mg, Dipyrone 300 mg, Caffeine 50 mg
Each ml contains:
Orphenadrine citrate 35 mg, Dipyrone 300 mg, Caffeine 50 mg
Patient information - Dorflex
Store in a cool place and pr...
Antihistamines or anti-allergy drugs are regarded as the first-line of relief for symptoms of hay fever and skin allergies. There are two types of antihistamine drugs- the first generation and the second generation. While the old, FGA or first generation antihistamines (chlorphenamine, diphenhydrami...
Secnidazole side effects
The most common side effects of imidazole derivatives are digestive problems like nausea, stomach pain, abnormal taste (metallic), glossitis and stomatitis. Have rarely been reported: skin rashes, mild leukopenia (reversible after discontinuation of treatment), dizziness, p...
Althrocin 250 Mg/ 500 Mg (Erythromycin)
Althrocin (Erythromycin) belongs to a group of macrolide antibiotic that has an antimicrobial range comparable to or to some degree larger than that of penicillin, and is frequently administered for patients allergic to penicillin. For respiratory tract conta...
Active ingredients- Phenylpropanolamine and Paracetamol.
Per capsule-phenylpropanolamine 25 mg and Paracetamol 325 mg.
Per 5 mL syrup- Paracetamol 240 mg and Phenylpropanolamine HCl 12.5 mg
Nasathera is from the family of systemic sympathomimetic preparatio...
Fucicort Topical Cream
Active ingredients: Fusidic Acid 2 % and betamethasone valerate 0.1 %
Fucicort Topical cream belongs to the group of potent (group III) corticosteroids, along with antibiotics. Fusidic acid works as the active anti-bacterial component of Fucicort Cream which performs its an...
Different vitamins found in our natural food are combined together to form multivitamins. When the regular meal fails to provide the required nutrients to the body multivitamin supplements are prescribed. In short Multivitamins are medicines use for treatment of vitamin defici...
Antamin (Chlorphenamine maleate)
Active ingredients- Chlorphenamine maleate
Antamin (Chlorphenamine maleate) belongs to the group of alternate alkylamines administered as general antihistamines.
The drug assists to alleviate signs of cold as well as allergy, lik...
Active ingredients- Acetylcysteine
Fluimucil (Acetylcysteine) is from the group of mucolytics administered for treating wet cough.
Fluimucil (Acetylcysteine) uses/ indications
It may be indicated for treating severe and chronic respiratory tract infection with plenty o...
Alvedon (Paracetamol) 500mg tablet
Active ingredients- paracetamol
Despite being used for over 100 years, research haven’t yet being able to understand the working of paracetamol, however it is presumed that Alvedon (Paracetamol) 500mg works by decreasing the secretion of prostaglandins in t...
While some people perform strenuous exercises or take diet pills to lose weight, there are also individuals who would want to gain extra pounds. Athletes for instance, would want more muscles and to do that they must take a lot of protein enriched foods. Parents would want their kids to eat more to ...
A lot of antitussive agents today act centrally and causes central adverse events such as sedation, vomiting, and nausea. Because of this, there has been a search for a peripherally-acting antitussive agent expected to not produce these central adverse effects. However, the peripherally-acting antit...
Ambroxol (mucosolvan) side effects
Ambroxol Hydrochloride is an effective expectorant administered for various respiratory problems. It is a medically proven active mucolytic agent. Ambroxol is used for treating respiratory tract infections and other lung infections, which includes inflammatory pul...
Methycobal Tablets (Mecobalamin 500 mcg)
Each Methycobal sugar coated Tablet contains: Mecobalamin 500 mcg (Appropriate overages added) Color: Titanium Dioxide
Methycobal is a mecobalamin drug, a co-enzyme of Vitamin B that transpires in the blood and the cerebrospinal fluid. It is utilized by the...
Biogesic (paracetamol) Side effects
Paracetamol is the generic name for Biogesic and use for treating moderate to severe pain, headache, fever, arthritis pain, and muscle ache. Biogesic tablets, though, does not alleviate the hardness, reddishness and inflammation linked to rheumatoid arthritis, bu...
Active ingredients- Paracetamol and Ibuprofen
Ibuprofen is a powerful anti-inflammatory with painkilling and antipyretic activity. Its antipyretic and analgesic actions are additionally reinstated by paracetamol.
Combiflam Adverse Reactions
Combiflam Side Eff...
SORBILINE (SORBITOL SOLUTION)
Each 10 ml of SORBILINE contains :
TR1CHOL1NE CITRATE 0.55 g
SORBITOL SOLUTION (70%) I.P. 7.15 g
Color : Sunset Yellow FCF (Colour Index 15985)
Elica cream (mometasone furoate cream)
Elica (mometasone furoate) Cream, 0.1%, is made up of mometasone furoate, USP for dermatologic use. Mometasone furoate is a artificial corticosteroid with anti- seditious action.
Each gram of Elica Cream, 0.1%, comprises: 1 mg mometasone furoate, USP in a c...
There are a lot of options available when you need to fill a prescription. Grocery store chains, superstore chains and traditional drug stores are on practically every block, ready, willing and able to supply you with your medicinal needs and good advice.
Comparing superstore and traditional ...
In various disorders such as acute and chronic bronchitis and other bronchospastic disorders such as eosinophilia, there is a spasm of the bronchial muscles and irritation of the bronchial mucous membrane, leading to breathlessness and cough. In the symptomatic management of these di...
Erythromycin is a drug of choice in a case when a patient is allergic to penicillin. However, using the same antibiotic may result to tolerance. Here are other antibiotic alternatives that are often prescribed by physician in replacement for Erythromycin.
Josamycin has been marke...